Adverse drug reactions in primary care: a scoping review
journal contributionposted on 2021-09-08, 01:50 authored by Hanan KhalilHanan Khalil, C Huang
Background: Medication-related adverse events, or adverse drug reactions (ADRs) are harmful events caused by medication. ADRs could have profound effects on the patients' quality of life, as well as creating an increased burden on the healthcare system. ADRs are one of the rising causes of morbidity and mortality internationally, and will continue to be a significant public health issue with the increased complexity in medication, to treat various diseases in an aging society. This scoping review aims to provide a detailed map of the most common adverse drug reactions experienced in primary healthcare setting, the drug classes that are most commonly associated with different levels/types of adverse drug reactions, causes of ADRs, their prevalence and consequences of experiencing ADRs. Methods: We systematically reviewed electronic databases Ovid MEDLINE, Embase, CINAHL Plus, Cochrane Central Register of Controlled Trials, PsycINFO and Scopus. In addition, the National Patient Safety Foundation Bibliography and the Agency for Health Care Research and Quality and Patient Safety Net Bibliography were searched. Studies published from 1990 onwards until December 7, 2018 were included as the incidence of reporting drug reactions were not prevalent before 1990. We only include studies published in English. Results: The final search yielded a total of 19 citations for inclusion published over a 15-year period that primarily focused on investigating the different types of adverse drug reactions in primary healthcare. The most causes of adverse events were related to drug related and allergies. Idiosyncratic adverse reactions were not very commonly reported. The most common adverse drug reactions reported in the studies included in this review were those that are associated with the central nervous system, gastrointestinal system and cardiovascular system. Several classes of medications were reported to be associated with adverse events. Conclusion: This scoping review identified that the most causes of ADRs were drug related and due to allergies. Idiosyncratic adverse reactions were not very commonly reported in the literature. This is mainly because it is hard to predict and these reactions are not associated with drug doses or routes of administration. The most common ADRs reported in the studies included in this review were those that are associated with the central nervous system, gastrointestinal system and cardiovascular system. Several classes of medications were reported to be associated with ADRs.